Digoxin – A Medicine for Heart Problems
If you are having any symptoms or have any questions, please call 811 to speak with a registered nurse 24 hours a day.
Why is digoxin prescribed?
Digoxin (say “dij-ock-sin”) is a medicine used to treat certain heart problems like heart failure. Heart failure results when the heart can’t pump blood well enough to supply the body’s needs. If you have heart failure, digoxin can improve your heart’s ability to pump blood. This will often improve symptoms such as shortness of breath.
Digoxin can also help people who have a rapid or irregular heartbeat. This can be caused by a heart problem called atrial fibrillation. Digoxin helps by slowing down and controlling the heart rate.
It may take several weeks to several months for digoxin to start working. Don’t be surprised if you don’t feel better right away. Keep taking your digoxin, even after you are feeling better. You may have to take digoxin the rest of your life. Contact your healthcare provider if you have any problems taking the medicine.
How should I take my digoxin?
It’s very important to take your digoxin exactly as your healthcare provider tells you. Digoxin is usually taken once a day. You should try to take the drug at the same time every day. If you miss a dose, you can go ahead and take it if no more than 12 hours have passed from the time you should have taken it. If more than 12 hours have passed, skip that dose altogether.
Don’t double up on digoxin doses. Don’t suddenly stop taking your digoxin because this could make your heart problems worse.
Do any foods or other medicines affect how digoxin works?
Some medicines and foods can decrease the amount of digoxin your body absorbs. These include the following:
- Antacids that contain aluminum or magnesium
- Some cholesterol-lowering drugs (cholestyramine and colestipol)
- Some antidiarrheal medicines that contain kaolin and pectin
- Bulk laxatives (such as psyllium, Metamucil)
- High-fiber foods (such as bran muffins) or nutritional supplements (such as Ensure)
Taking these medicines or eating high-fiber foods too close to the time you take your digoxin may mean that you’ll have too little digoxin in your bloodstream to help your heart. For this reason, it is better to take digoxin on an empty stomach.
Contact your healthcare provider before taking any of the medicines listed above. If your healthcare provider says it’s okay to take these medicines, wait 2 hours between a dose of digoxin and a dose of these medicines.
Digoxin interacts with many other drugs too. You should always tell your healthcare provider and your pharmacist about all the medicines you are taking, including any over‑the-counter drugs, natural remedies and herbal medicines. Always contact your healthcare provider before you take any new medicines.
What are the side effects of digoxin?
Most people can take digoxin without experiencing many side effects. However, you could have side effects, especially if you get too much digoxin. These side effects include the following:
- Stomach pain
- Loss of appetite
- Unusual tiredness or weakness
- Slow heartbeat
- Irregular heartbeat
- Changes in your vision including seeing a halo or light around objects
It is important to pay attention to these side effects, because too much digoxin is dangerous. You should contact your healthcare provider right away if you experience any of these symptoms.
How will my healthcare provider know if I am getting the right amount of digoxin?
The digoxin dose needed to treat heart conditions is different for different people. Your healthcare provider may do a blood test to make sure you have the right amount of digoxin in your body. This blood test has to be done at least 8 hours after your last dose of digoxin. Tell your healthcare provider when you normally take your digoxin. Your healthcare provider may want you to wait to take your dose. Or they may want to schedule your appointment so that you will have your blood drawn at the right time.
When should I contact the healthcare provider?
Contact your healthcare provider if you experience any of the side effects of digoxin listed previously.
If you have heart failure, the following symptoms may mean that you are not getting enough digoxin:
- More shortness of breath than usual
- A decrease in your ability to climb stairs or walk
- Waking up short of breath at night
- Shortness of breath when you lie flat or sleep on more pillows than usual
- More frequent trips to the bathroom during the night
- Increased ankle swelling or feeling that your shoes are too tight all of a sudden
Contact your healthcare provider immediately if you have any of these symptoms.
If you have atrial fibrillation, the following symptoms may mean that you are not getting enough digoxin:
- A rapid pulse (more than 100 beats per minute)
- Palpitations, or a feeling that your heart is racing
- A change in your heart rate
- Fainting or blackouts
If you develop any of these symptoms, contact your healthcare provider immediately.